Case Précis Author: Joseph E Ibrahim, Monash University
This Residential Aged Care Communiqué case study examines the use of medication for residents who have dementia and the associated behavioural and psychological symptoms (BPSD). This topic continues to be hotly debated in clinical settings and popular media. Caring for persons with dementia requires a considered holistic approach, empathy, tolerance, and managing risk to self and others.
Being able to do this in the middle of the night with competing demands from other residents is not an easy task.
Ms BBB was an 83-year-old woman whose medical history included severe hearing and visual impairment, cognitive impairment, hypertension, atrial fibrillation, chronic obstructive pulmonary disease, esophageal reflux, frequent urinary tract infections and osteoarthritis of her knees. Following a fall and dislocated shoulder complicated by hallucinations and episodes of anxiety in June 2009, Ms BBB was admitted to RACS-1 for respite care. Ms BBB often called out, was restless, repetitive and disruptive in the evening when her family left. Staff administered Lorazepam as required.
Another fall caused a fractured pelvis and multiple rib fractures requiring management in an acute hospital. For the management of behaviour, quetiapine and PRN haloperidol were added to the medication regimen. Ms BBB was transferred to another site for rehabilitation with an aim to return home. Unfortunately, Ms BBB failed to improve sufficiently and was transferred again to await long-term care placement. On admission to RACS-2 diagnoses included osteoporosis, hyponatremia, coronary artery disease and dementia. Notes indicated that Ms BBB had “anxiety attacks”, could be disoriented, but responded to gentle touch and hand holding. On initial admission in November, Ms BBB was pleasant and cooperative at times, but could be ‘disruptive, demanding and calling out’. The dosing and frequency of administration of medication increased with little benefit, when calculated over one month (December) she received 28 doses of Lorazepam 1mg, four doses of haloperidol IM and nine doses of haloperidol 5mg orally.
Haloperidol was administered primarily for yelling or aggressive behaviour. In January, the RACS-2 sought an urgent consultation from the Psychiatric Assessment Services, who attended and discussed interventions with the staff. They asked that a Dementia Observation Scale be administered for one week to look for behaviour patterns or triggers, a reassessment for pain and to explore available services through the Institute for the Blind. The social worker’s notes indicated that reassurance and tending to Ms BBB’s needs calmed her for a few minutes and that haloperidol was ineffective. Recreation therapy notes indicated that she was attending some programs, could be disruptive, but with one-on-one attention, would settle with hand holding and rubbing of her back.
By the middle of January, Ms BBB was eating poorly, refusing medications, not as noisy as usual and had developed a reddened area on her right buttock. The family requested that the haloperidol be discontinued and the psychiatrist suggested Ms BBB be assessed for extra-pyramidal side effects as she was on very high doses of typical neuroleptics. The medication regimen was reviewed, the antipsychotic changed, Lorazepam reduced and the psychiatrist advised Ms BBB would need very gentle care due to her significant sensory deficits. By late January Ms BBB was yelling out asking for water, yet refusing it after only one sip. Staff administered haloperidol 2.5mg with “very little effect” and Ms BBB received five doses of haloperidol 2.5 mg over three days. Over the next few days, the family was becoming increasingly concerned about her drowsiness. Ms BBB had increasing leg oedema, was refusing diuretics, had developed a stage 3 ulcer with blackened edges over the coccyx, and a wound on the right heel. Staff was now using a mechanical lift to get her out of bed and an air mattress was requested.
On January 31, Ms BBB was transferred to an acute care hospital. A ‘Do Not Resuscitate’ order was put in place and over the next several days in hospital she remained very confused, with high pitched screaming. A range of medications including lorazepam, morphine, acetaminophen, tramadol hydrochloride, morphine intravenous and fentanyl were trialed to no effect. After discussion with the family comfort care was provide and Ms BBB died several days later.
Following an autopsy and toxicology testing the cause of death was:
- Acute bronchial pneumonia
- Combined effects of morphine, fentanyl and tramadol may have contributed to the death.
Ms BBB’s family requested a review of the medical and nursing management provided and whether the administration of medications may have contributed to death.
An extensive review including an expert committee determined in general, the pharmacological treatments for Ms BBB were considered appropriate with the exception of the dosage of haloperidol administered. The expert committee was unable to determine the degree to which sedating medications contributed to death and noted her response to medications was, at best, inconsistent.
- Staff and including medical practitioners in RACS should be provided with education on pharmacologic and non-pharmacologic management of Behavioural and Psychological Symptoms in Dementia (BPSD).
- Funding should be made available to RACS to assist with the non-pharmacologic management of challenging behaviors, particularly after a resident’s admission to a new environment.
- All RACS should have immediate access to outreach teams to assist with the management of BPSD or specialized behavior units to accept residents transferred for more in-depth assessment and treatment.